NEJM Published online 9 April, 2021 | https://www.nejm.org/doi/full/10.1056/NEJMoa2104840
Digest author: Stylianos Loukides, ERS E-Learning Director / 11 April, 2021
COVID-19 continues to spread around the world and an increasing number of the world’s population is infected. Vaccines are at present the most important preventive approaches to fight COVID-19. From December 2020 the EMA approved four vaccines. Two of them based on mRNA, while the remaining ones are based on a recombinant adenoviral vector encoding the spike glycoprotein of SARS-CoV-2.
ChAdOx1 nCov-19 (AstraZeneca) is a recombinant chimpanzee adenoviral vector encoding the spike glycoprotein of SARS-CoV-2. Over the last 30 days, many European countries reported an adverse event related to the above vaccine. This adverse event seems to be a thrombotic reaction in different sites. In the current study, the authors wanted to determine the underlying pathophysiologic mechanism that possibly drives the vaccine related thrombosis. The study focuses on case series from two European countries: Germany and Austria.
11 patients were involved. 9 were women, with a median age of 36 years (range, 22 to 49).
The median period of presenting symptoms was from 5 to 16 days after the vaccination. 9 had cerebral venous thrombosis, 3 had splanchnic-vein thrombosis, 3 had pulmonary embolism, and 4 had other thromboses. Six of them died. None of them received heparin before the onset of the symptoms. One patient had a chronic neurologic disorder, one had anticardiolipin antibodies while one reported the presence of factor V Leiden. Platelet nadir ranged between 13000 to 104000. Platelet-activating antibodies against PF4 were positive. The majority of the patients had abnormal intravascular coagulation as assessed by different biological tests like d-dimers, fibrinogen, INR and APTT. Vaccination with ChAdOx1 nCov-19 can result in the rare development of immune thrombotic thrombocytopenia mediated by platelet-activating antibodies against PF4, which clinically mimics autoimmune heparin-induced thrombocytopenia. This can cause thromboembolic events in different sites. Some of them are fatal. The current treatment strategies depend on the clinical condition of each patient and the site which was affected.
The current paper has three major messages. First and most important is that clinicians must be aware of this rare adverse event and evaluate any suspicious symptom in this direction. Second all European countries must decide in one way the assessment of this situation. Third vaccination still remains the most effective way to fight the pandemic, but any adverse event needs detailed evaluation since safety remains the main target of any pharmaceutical intervention.